Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 17, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at May 6, 2003, 10:15 AM CDT for Marshall County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 10:15 AM CDT (15:15 UTC)
- Expired
- May 6, 2003, 1:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 70 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 3.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1558 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 12.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KHUN 061516 FFWHUN ALC095-061815- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 1015 AM CDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... MARSHALL COUNTY IN NORTHEAST ALABAMA * UNTIL 115 PM CDT * AT 1015 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL 2 MILES EAST OF GUNTERSVILLE...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED INCLUDE... ALBERTVILLE...BOAZ AND GUNTERSVILLE RAINFALL AMOUNTS OF AROUND TWO INCHES HAVE ALREADY OCCURRED OVERNIGHT. ADDITIONAL AMOUNTS OF UP TO 3 INCHES ARE POSSIBLE THROUGH EARLY AFTERNOON. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3419 8617 3431 8635 3446 8624 3438 8611 $$ 21
1 follow-up statement
000 WGUS74 KHUN 061700 FFSHUN ALC095-061815- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1157 AM CDT TUE MAY 6 2003 ...FLASH FLOOD WARNING CONTINUES FOR MARSHALL COUNTIES UNTIL 115 PM CDT... AT 1157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL CONTINUING OVER MARSHALL COUNTY. THE STRONGEST STORM WAS LOCATED ACROSS THE ALBERTVILLE AND BOAZ AREAS WITH RAINFALL AMOUNTS OF NEARLY TWO INCHES INDICATED IN THE PAST HOUR. ADDITIONAL RAINFALL AMOUNTS OF UP TO TWO INCHES WILL BE POSSIBLE OVER THE NEXT HOUR. SOME CITIES AFFECTED THROUGH 115 PM CDT INCLUDE... GUNTERSVILLE...BOAZ AND SURROUNDING LOCATIONS. MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE FLOOD. LAT...LON 3447 8618 3427 8617 3426 8636 3447 8642 $$ 21
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 6, 3:30 AM CDT, 6 hours 45 minutes earlier.
Area forecast discussion, May 6, 3:30 AM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 AM CDT TUE MAY 6 2003
THE THREAT OF SEVERE WEATHER CONTINUES AS YET ANOTHER CONVECTIVE
COMPLEX HAS DEVELOPED OVER NORTHERN MS. ADDITIONAL RAIN ON ALREADY
WET GROUND WILL MAKE FLOODING A CONCERN...BOTH FLASH FLOODING WITH
HEAVY THUNDERSTORMS...AND GRADUAL RISES ON AREA STREAMS AND RIVERS.
AS THE THUNDERSTORM COMPLEX CONTINUES TO DEVELOP...THUNDERSTORMS
WILL MOVE EAST ACROSS NORTHERN AL THIS MORNING...AND THE WARM FRONT
THAT HAS BEEN DOWN ACROSS THE BHM AREA WILL MOVE NORTH. THE NET
RESULT WILL BE INCREASING INSTABILITY AND WAVES OF THUNDERSTORMS
THROUGH THE DAY TIME...WITH A MAXIMUM THIS AFTERNOON AND EVENING AS
ANOTHER SHORT WAVE IN THE SOUTHERN STREAM APPROACHES FROM THE
SOUTHERN PLAINS. THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE
TODAY.
ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE WEDNESDAY WHEN
ANOTHER SHOT OF SOUTHERN STREAM ENERGY ARRIVES. AFTER THAT...RIDGING
ALOFT BUILDS IN OVER THE OH VALLEY AND SOUTHEAST STATES.
PRELIMINARY CCF NUMBERS...
HSV 79/67 81/65 6553
MSL 79/67 81/65 6553
.HUN...TORNADO WATCH FOR ALL OF NORTH ALABAMA UNTIL 8 AM TODAY.
FLOOD WATCH FOR ALL OF NORTHERN ALABAMA THROUGH TONIGHT.
SCHAUBHazardous weather outlook, May 6, 8:44 AM CDT, 1 hour 31 minutes before
ALZ001>010-016-061800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 844 AM CDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TODAY AND TONIGHT)... STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE MOVING EAST ACROSS PARTS OF CENTRAL MISSISSIPPI AND ALABAMA TODAY. TORNADOES...HAIL... STRONG WINDS TO 60 MPH...FREQUENT LIGHTNING...AND HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. WARM AND VERY UNSTABLE AIR WILL REMAIN IN PLACE ACROSS THE TENNESSEE VALLEY AND ALLOW FOR THUNDERSTORMS TO DEVELOP. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)... WARM AND VERY UNSTABLE AIR WILL REMAIN IN PLACE ACROSS THE TENNESSEE VALLEY THROUGH WEDNESDAY NIGHT. FLASH FLOODING COULD BECOME AN ADDITIONAL THREAT WEDNESDAY AS THUNDERSTORM COMPLEXES REPEATEDLY MOVE ACROSS THE AREA OVER THE NEXT SEVERAL DAYS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY THROUGH THIS AFTERNOON. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED WEDNESDAY. BURKS
In the hours before
Local storm report, May 6, 4:41 AM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
441 AM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 AM WOODVILLE AL FLASH FLOOD
05/06/03 JACKSON WATER COVERING ROAD ALONG
COUNTY ROAD 30 AND
HIGHWAY 72. REPORTED BY
STATE POLICE.
0440 AM WOODVILLE AL FLASH FLOOD
05/06/03 JACKSON COUNTY ROAD 8 WITH TWO TO
TWO AND A HALF FOOT OF
WATER OVER THE ROAD AT
COLLINS STREET IN
WOODVILLE. REPORTED BY
STATE POLICE.Local storm report, May 6, 8:00 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
800 AM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0657 AM MUSCLE SHOALS AIRPORT AL WIND DAMAGE
05/06/03 COLBERT SEVERAL TREES AND POWER
LINES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0657 AM MUSCLE SHOALS AIRPORT AL WIND DAMAGE
05/06/03 COLBERT SHINGLES BLOWN OFF OF
SEVERAL HOMES. REPORTED
BY EMERGENCY MANAGEMENT.
0720 AM PETERSVILLE AL WIND DAMAGE
05/06/03 LAUDERDALE SEVERAL TREES AND POWER
LINES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0723 AM 7NW ATHENS AL WIND DAMAGE
05/06/03 LIMESTONE POWER LINES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0742 AM 3NW ATHENS AL 0.88 IN HAIL
05/06/03 LIMESTONE NICKEL HAIL. REPORTED BY
EMERGENCY MANAGEMENT.
0743 AM ATHENS AL 0.88 IN HAIL
05/06/03 LIMESTONE NICKEL HAIL AT EOC.
REPORTED BY EMERGENCY
MANAGEMENT.
0745 AM 5NW ATHENS AL WIND DAMAGE
05/06/03 LIMESTONE SEVERAL TREES DOWN AND
ROOF BLOWN OFF OF BARN AT
SHANGHI COMMUNITY.
REPORTED BY LOCAL LAW
ENFORCEMENT.
0755 AM 2N ATHENS AL WIND DAMAGE
05/06/03 LIMESTONE SEVERAL TREES TWISTED AND
DOWN. REPORTED BY
EMERGENCY MANAGEMENT.The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 3:30 AM CDT | Flash Flood Warning | HUN | Jackson | 2 hr |
| May 6, 4:16 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 29 min |
| May 6, 4:39 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 36 min |
| May 6, 5:45 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 45 min |
| May 6, 6:17 AM CDT | Tornado Warning | HUN | Colbert, Lauderdale | 43 min |
| May 6, 6:59 AM CDT | Tornado Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone | 31 min |
| May 6, 7:28 AM CDT | Flash Flood Warning | HUN | Lauderdale | 92 min |
| May 6, 7:30 AM CDT | Tornado Warning | HUN | Limestone, Madison | 30 min |
| May 6, 7:43 AM CDT | Flash Flood Warning | HUN | Limestone, Madison | 107 min |
| May 6, 7:56 AM CDT | Tornado Warning | HUN | Limestone, Madison | 34 min |
| May 6, 8:17 AM CDT | Flash Flood Warning | HUN | Jackson | 4 hr |
| May 6, 8:24 AM CDT | Tornado Warning | HUN | Jackson, Madison | 36 min |
| May 6, 8:51 AM CDT | Flash Flood Warning | HUN | Lauderdale, Limestone, Madison | 3 hr |
| May 6, 8:52 AM CDT | Tornado Warning | HUN | Franklin, Lawrence | 23 min |
| May 6, 8:54 AM CDT | Severe Thunderstorm Warning | HUN | Marshall | 36 min |
| May 6, 8:58 AM CDT | Tornado Warning | HUN | Jackson | 47 min |
| May 6, 9:29 AM CDT | Tornado Warning | HUN | DeKalb | 31 min |
| May 6, 9:38 AM CDT | Flash Flood Warning | HUN | DeKalb | 2 hr |
| May 6, 9:54 AM CDT | Tornado Warning | HUN | DeKalb | 36 min |
| May 6, 10:02 AM CDT | Severe Thunderstorm Warning | HUN | Marshall | 18 min |
| May 6, 11:01 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, Marshall | 29 min |
| May 6, 11:16 AM CDT | Tornado Warning | HUN | Cullman, Marshall | 29 min |
| May 6, 11:47 AM CDT | Tornado Warning | HUN | DeKalb | 28 min |
| May 6, 11:49 AM CDT | Flash Flood Warning | HUN | Colbert, DeKalb, Jackson, Lauderdale, Limestone, Madison | 6 hr |
| May 6, 1:08 PM CDT | Flash Flood Warning | HUN | Marshall | 5 hr |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.